Alert archive / New Mexico / Flash Flood Warnings in 2021

Flash Flood Warning 49, NWS El Paso, TX

August 13, 2021Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 13, 2021, 1:09 AM MDT for Sierra County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2021, 1:09 AM MDT (07:09 UTC)
Expired
Aug 13, 2021, 4:15 AM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 90 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 7.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2021-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 676 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2021-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
676 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1977 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

759 
WGUS54 KEPZ 130709
FFWEPZ
NMC051-131015-
/O.NEW.KEPZ.FF.W.0049.210813T0709Z-210813T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
109 AM MDT Fri Aug 13 2021

The National Weather Service in El Paso Tx/Santa Teresa has issued a

* Flash Flood Warning for...
  Northeastern Sierra County in south central New Mexico...

* Until 415 AM MDT.

* At 109 AM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Engle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3324 10706 3320 10700 3310 10707 3310 10712
      3315 10715

FLASH FLOOD...RADAR INDICATED

$$

JD
1 follow-up statement
305 
WGUS74 KEPZ 131010
FFSEPZ

Flash Flood Statement
National Weather Service El Paso Tx/Santa Teresa NM
410 AM MDT Fri Aug 13 2021

NMC051-131020-
/O.EXP.KEPZ.FF.W.0049.000000T0000Z-210813T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sierra NM-
410 AM MDT Fri Aug 13 2021

...FLASH FLOOD WARNING WILL EXPIRE AT 415 AM MDT EARLY THIS MORNING 
FOR NORTHEASTERN SIERRA COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flash Flood Watch remains in effect until 900 AM MDT Saturday for 
portions of New Mexico and southwest Texas.

LAT...LON 3324 10706 3320 10700 3310 10707 3310 10712
      3315 10715

$$

JD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 11:41 PM MDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 12, 11:41 PM MDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1141 PM MDT Thu Aug 12 2021

.AVIATION...06Z TAF CYCLE...
SCT/BKN080 layers to 300, with isolated BKN/OVC030CB 3-5SM TSRA.
Most convection ending by 10Z. Developing after 17Z...SCT/BKN100
with scattered/numerous OVC050CB -TSRA and isolated 1-3SM OVC025
+TSRA.

&&
Hefner

.PREV DISCUSSION...146 PM MDT Thu Aug 12 2021...

.SYNOPSIS...
Abundant moisture will combine with light winds and scattered to
numerous thunderstorms to give us the potential for heavy rain
across the area tonight through Saturday. Rainfall totals of two
to four inches will be possible which could lead to some flash
flooding. A flash flood watch is in effect for today through
Saturday. High temperatures for Friday through the weekend will
run around 10 degrees below average. We will see a little warmer
temperatures and a little less chances for rain for the start of
next week.

&&

.DISCUSSION...
.SHORT TERM...Thursday and Thursday night...
Abundant monsoonal moisture continues to flow into the Borderland
from the south. This morning's sounding indicated near 1.6 inches
Precipitable Water values, indicative of a very moist atmosphere
that are very much above normal values of 1.2 inches. Models
indicate values between 1.45 and 1.6" will continue over the region
this afternoon through Friday. These values all point to a very wet
pattern of numerous showers and thunderstorms occurring over the
region this afternoon through tonight and into tomorrow. Heavy
rainfall with a potential for flash flooding is likely. An area wide
flash flood watch has been issued for potential flooding along
drainages, arroyos, small streams, low water crossings and poorly
drained low lying areas.

An upper level low pressure system will aid convective development
through Friday.  Thunderstorms are already developing this afternoon
with further development expected. While rain amounts will vary due
to the convective nature of storms, periods of moderate to heavy
rainfall are expected with these storms. Moist and unstable
conditions will allow thunderstorm development to continue overnight
and into the early morning hours.

Deep cloud cover will limit temperatures in the afternoon to a few
degrees below normal and keep temperatures at or slightly above
normal overnight.  Winds away from thunderstorms will be generally
light and from the south and southwest.

&&

.LONG TERM...
By Friday, the weak inverted trough will be centered almost
directly over southern New Mexico. This will continue to threat
for scattered to numerous thunderstorms. Precipitable water values
(PW's) will continue to run well above average, so the threat for
heavy rain and flash flooding will continue for Friday, Friday
night and into Saturday. Rainfall totals of 2 to 4 inches will be
possible over the next 3 days. By Sunday the GFS drifts the
inverted trough to our south and west over northern Mexico, but
the ECMWF is slower with the trough, so the threat of heavy rain
could continue into Sunday for locations west of the Rio Grande.
For Monday and Tuesday of next week we will see some drier air
move into the area which will lower our rain chances, but we will
still have enough moisture to give us a continued chance for
afternoon and evening thunderstorms (a more standard weather
pattern for monsoon season). For the middle of next week, the
extended models are indicating that the upper level ridge will
center itself over the gulf coast and the circulation around the
ridge will again bring a surge of moisture up from the south, so
we will see increased rain chance for the middle part of next
week.

Looking at high temperatures, our below average high temperatures
will continue on Saturday and Sunday. High temperatures both days
will run around 10 degrees below average. For the first of next
week, we will see high temperatures creep a little higher, but
they will still run a few degrees below average. But if the
extended models are correct, we will probably need to trend those
high temperatures for the middle of next week a little lower.

&&

.FIRE WEATHER...
Abundant atmospheric moisture is in place for a wet pattern of
showers and thunderstorms for the next few days.  Low fire weather
concerns are expected through the weekend with widespread coverage
of moderate to heavy rain amounts possible. There is a potential for
flash flooding along drainages and arroyos, especially near recent
burn scars. Min RH today will only drop to the mid 30s in the driest
places, and this is the lowest RH drops through Sunday.  Vent rates
will range poor to fair while winds generally stay at or below ten
mph with a few gusts to 20.

&&

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 69  81  67  79 /  80  80  80  70
Sierra Blanca           65  75  62  75 /  70  70  60  60
Las Cruces              66  79  64  78 /  70  80  80  70
Alamogordo              66  81  64  77 /  70  80  80  70
Cloudcroft              50  58  48  56 /  70  90  80  80
Truth or Consequences   67  81  64  76 /  70  80  80  70
Silver City             61  76  59  70 /  70  90  90  80
Deming                  67  82  65  78 /  70  80  90  80
Lordsburg               67  83  65  78 /  60  80  80  80
West El Paso Metro      69  82  68  80 /  80  80  80  70
Dell City               67  81  65  80 /  70  80  70  60
Fort Hancock            68  83  67  83 /  70  70  70  60
Loma Linda              63  73  62  73 /  80  80  80  70
Fabens                  68  80  67  80 /  80  80  80  60
Santa Teresa            67  79  65  78 /  80  80  80  70
White Sands HQ          68  78  66  77 /  80  80  80  70
Jornada Range           66  78  65  75 /  70  80  80  70
Hatch                   66  81  65  76 /  70  80  80  70
Columbus                68  81  66  77 /  70  80  90  70
Orogrande               66  78  65  77 /  80  80  80  70
Mayhill                 56  68  54  64 /  70  90  80  70
Mescalero               55  69  53  66 /  70  90  80  80
Timberon                53  66  52  63 /  70  90  80  70
Winston                 56  75  55  70 /  70  80  80  80
Hillsboro               63  78  61  73 /  70  80  80  80
Spaceport               66  80  63  75 /  70  80  80  70
Lake Roberts            56  77  55  72 /  70  90  80  80
Hurley                  61  78  59  74 /  70  80  80  80
Cliff                   64  86  59  80 /  60  80  80  80
Mule Creek              62  81  61  76 /  60  80  80  80
Faywood                 63  77  61  72 /  70  80  80  80
Animas                  65  83  63  78 /  60  80  90  80
Hachita                 65  81  62  75 /  60  80  90  80
Antelope Wells          65  82  63  77 /  60  80  90  80
Cloverdale              61  76  60  73 /  70  80  90  80

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through Saturday morning for NMZ401>417.

TX...Flash Flood Watch through Saturday morning for TXZ418>424.

&&

99/99/99
Hazardous weather outlook, Aug 12, 12:01 PM MDT, 13 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1201 PM MDT Thu Aug 12 2021

NMZ401>417-TXZ418>424-131815-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1201 PM MDT Thu Aug 12 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
We have an active weather pattern for the next few days. For this
afternoon and evening, we will see scattered to numerous
thunderstorms. These storms will be slow moving and capable of
producing very heavy rain in a short amount of time which could
lead to flash flooding. Wide spread rainfall totals of 2 to 4
inches of rain with isolated higher amounts will be possible this
afternoon through at least Saturday morning. Flash flooding of low
water crossings will be likely and flooding of home and other
property near poorly drained areas will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The threat for heavy rain and flash flooding will continue on
Friday and Saturday. For Sunday through the start of next week, we
will see lower rain chances and the threat for flash flooding will
diminish some, but not go away completely.

.SPOTTER INFORMATION STATEMENT...
Spotters should report heavy rain and flash flooding to local law
enforcement and to the NWS office via our 800 spotter number or
via Twitter using our username @NWSElPaso

In the hours before

Special weather statement, Aug 12, 8:24 PM MDT, 4 hours 45 minutes before
Special Weather Statement
National Weather Service El Paso TX
824 PM MDT Thu Aug 12 2021

NMZ411-TXZ418-130300-
Southern Dona Ana County/Mesilla Valley NM-Western El Paso County TX-
824 PM MDT Thu Aug 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DONA ANA AND WEST
CENTRAL EL PASO COUNTIES UNTIL 900 PM MDT...

At 824 PM MDT, Doppler radar was tracking a strong thunderstorm near
Santa Teresa, moving south at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
West El Paso, Central El Paso, Santa Teresa and Sunland Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3176 10651 3178 10653 3179 10675 3184 10675
      3195 10663 3175 10649 3176 10650
TIME...MOT...LOC 0224Z 340DEG 10KT 3180 10665

BROWN
Local storm report, Aug 12, 8:52 PM MDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
852 PM MDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     HEAVY RAIN       6 N EL PASO             31.94N 106.45W
08/12/2021  M2.95 INCH       EL PASO            TX   TRAINED SPOTTER

            SPOTTER REPORT OF 2.95 INCHES OF RAIN IN
            ROUGHLY TWO HOURS.

&&

LPR
Local storm report, Aug 12, 9:31 PM MDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
931 PM MDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     FLASH FLOOD      3 SW FORT BLISS         31.78N 106.47W
08/12/2021                   EL PASO            TX   BROADCAST MEDIA

            FLASH FLOODING ONGOING AT A CHEVRON GAS
            STATION AT THE INTERSECTION OF E MISSOURI
            AVE AND POPLAR ST.

&&

LPR
Local storm report, Aug 12, 10:58 PM MDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1058 PM MDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 PM     HEAVY RAIN       2 NNE EL PASO           31.87N 106.42W
08/12/2021  M3.75 INCH       EL PASO            TX   TRAINED SPOTTER

            SPOTTER REPORT OF 3.75 INCHES OF RAIN THIS
            EVENING.

&&

LPR

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:16 PM MDTAreal Flood AdvisoryEPZDoña Ana26 min
Aug 12, 6:20 PM MDTAreal Flood AdvisoryEPZDoña Ana115 min
Aug 12, 6:42 PM MDTFlash Flood WarningEPZDoña Ana3 hr
Aug 12, 6:55 PM MDTSpecial Weather StatementEPZ35 min
Aug 12, 6:57 PM MDTAreal Flood AdvisoryEPZDoña Ana2 hr
Aug 12, 7:23 PM MDTFlash Flood WarningEPZDoña Ana3 hr
Aug 12, 7:55 PM MDTFlash Flood WarningEPZDoña Ana4 hr
Aug 12, 8:05 PM MDTFlash Flood WarningEPZDoña Ana4 hr
Aug 12, 11:33 PM MDTAreal Flood AdvisoryEPZSierra5 hr
Aug 12, 11:56 PM MDTAreal Flood AdvisoryEPZSierra5 hr
Aug 13, 12:14 AM MDTFlash Flood WarningEPZSierra3 hr
Aug 13, 12:16 AM MDTFlash Flood WarningEPZSierra2 hr
Aug 13, 12:20 AM MDTAreal Flood AdvisoryEPZGrant3 hr
Aug 13, 12:32 AM MDTAreal Flood AdvisoryEPZSierra3 hr
Aug 13, 12:42 AM MDTFlash Flood WarningEPZSierra3 hr
Aug 13, 1:34 AM MDTAreal Flood AdvisoryEPZSierra3 hr
Aug 13, 2:30 AM MDTAreal Flood AdvisoryEPZOtero3 hr
Aug 13, 12:02 PM MDTAreal Flood AdvisoryEPZHidalgo118 min
Aug 13, 12:24 PM MDTAreal Flood AdvisoryEPZHidalgo2 hr
Aug 13, 12:30 PM MDTAreal Flood AdvisoryEPZHidalgo7 min
Aug 13, 12:37 PM MDTFlash Flood WarningEPZHidalgo113 min
Aug 13, 12:51 PM MDTAreal Flood AdvisoryEPZDoña Ana114 min
Aug 13, 1:20 PM MDTAreal Flood AdvisoryEPZOtero115 min
Aug 13, 2:47 PM MDTAreal Flood AdvisoryEPZOtero26 min
Aug 13, 2:52 PM MDTFlash Flood WarningEPZOtero3 hr
Aug 13, 3:13 PM MDTFlash Flood WarningEPZOtero3 hr
Aug 13, 3:21 PM MDTAreal Flood AdvisoryEPZOtero114 min
Aug 13, 3:58 PM MDTAreal Flood AdvisoryEPZOtero2 hr
Aug 13, 5:06 PM MDTFlash Flood WarningEPZDoña Ana3 hr
Aug 13, 5:39 PM MDTSpecial Weather StatementEPZDoña Ana36 min

Nearby

Flash Flood Warnings in New Mexico, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.